Posted By: Kevster Shoulder pain/tingling - 07-13-2022 01:01 AM
Hi all: I'm 2.5 years out of radiation and 3 years post partial glossectomy. Doing well, but lately I have notice some soreness on one of my shoulders, and have felt sometimes like there is a bit of pins and needles in the arm. I was wondering if radiation to neck (tightness) has impacted any nerves outside of the neck region for anyone on this board. It's not big pain, it's just very sensitive when I touch it, so it's not the end of the world, but I wondered what others have had in terms of long-term radiation effects. Hope everyone is doing OK. Thanks a lot for those who replied to my posts while I was in treatment.
Posted By: Brian Hill Re: Shoulder pain/tingling - 07-16-2022 05:05 PM
I and many others have learned that head and neck radiation isn’t over when the treatment is done. The long term damage to the nerves even just small amounts of scatter exposure, down the road damage nerves, and peripheral neuropathy can result. Because all your nerves at the base of the skull end up far away from that location, even tingling or numbness in the legs and feet is possible.
Often these do not manifest till many years after the treatment. There isn’t anything that can be done about this it seems. Keeping the arm, or impacted area, exercised and active will keep the muscles and underlying vascularization healthy which will offset many times this getting any worse. B
Posted By: NonaChris Re: Shoulder pain/tingling - 09-25-2022 04:23 PM
Interesting to me that I was searching out similar information since I have been experiencing assorted discomforts in shoulder and upper right arm. I have had chemo and radiation over 10 years ago for BOT cancer, however I was unfortunate in experiencing a second primary cancer of the right side of my tongue which resulted in a partial glossectomy and rt. neck dissection in 2020. Deemed cancer free at that time with 4 month follow ups.
An additional development with my neck is at the base of the back of my neck and rt side of shoulder seems to me to be a palatable "knot". I do experience headaches on occasion as well. Tylenol helps.
So, my doctor wants to wait 4 months to see if it is changed or larger, the knot, but with the other symptoms I am not as inclined to wait.
Does anyone have similar experiences or something that might resemble this situation.
I understand that radiation is forever. I guess I am just trying to understand if this is part of what can happen as a result of treatment with rads.
Appreciate any input.
Thanks!
© Oral Cancer Support - Survivor / Patient Forum